Alert archive / Washington / River Flood Warnings in 2007

River Flood Warning 64, NWS Seattle, WA

December 3, 2007Lewis County, Pierce County, Washington

NWS Seattle, WA issued this river flood warning at Dec 3, 2007, 9:52 AM PST for Lewis County, Pierce County, Washington. It took effect at Dec 3, 2007, 11:49 AM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2007, 9:52 AM PST (17:52 UTC)
In effect from
Dec 3, 2007, 11:49 AM PST
Expired
Dec 4, 2007, 9:51 AM PST
In force
22 hr
Issued by
NWS Seattle, WA
Flood severity
Moderate

Counties Lewis County, WA, Pierce County, WA

The radar

The Portland,OR radar (KRTX), 133 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Nisqually River near National (NISW1). The gauge peaked at 11.28 ft at Dec 3, 2007, 6:00 PM PST.

68101212/0312/0412/05

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12082500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Dec 3, 9:37 AM PST, 15 minutes earlier.

Area forecast discussion, Dec 3, 9:37 AM PST, 15 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE SEATTLE WA
937 AM PST MON DEC 3 2007

PRODUCT IS DELAYED DUE TO INCLEMENT WEATHER. ESTIMATED TIME OF
ISSUANCE 1015 AM PST.

.SYNOPSIS...A VERY STRONG COLD FRONT WILL MOVE ACROSS WESTERN
WASHINGTON TODAY. STRONG WINDS IN MANY AREAS AND HEAVY RAIN WILL
DECREASE AFTER THE COLD FRONT MOVES INLAND THIS EVENING. THE
ASSOCIATED UPPER LEVEL TROUGH WILL KEEP THE RAIN GOING AS IT
APPROACHES THE AREA TONIGHT. SHOWERS WILL DEVELOP LATE TUESDAY
BEHIND THE TROUGH. WEAKER WEST TO NORTHWEST FLOW ALOFT WILL DEVELOP
WEDNESDAY THROUGH NEXT WEEKEND ALLOWING MORE NORMAL WEATHER WITH
WEAK WEATHER SYSTEMS BRUSHING THE AREA.

&&

.SHORT TERM...TIME FOR JUST THE HIGHLIGHTS. A FRONTAL WAVE HAS BEEN
PROCEEDING NORTH ALONG THE COAST AND HAS REACHED CAPE FLATTERY.
HIGHEST WINDS AT KHQM WERE 81 MPH AT 1 AM BEFORE THE OB WAS LOST.
925 MB WINDS FORECAST UP TO 90 KT SO UPDATED THE WIND WARNING TO
INCREASE POSSIBLE GUSTS ALONG THE COAST UP TO 100 MPH. COASTAL WINDS
EXPECTED TO BACK OFF A NOTCH BY 15Z. NAM12 SHOWS A WEAKER SURGE THIS
AFTERNOON SO THE WINDS MAY GO DOWN FOR A WHILE THROUGH LATE MORNING
THEN POP-UP BRIEFLY AND NOT AS STRONG AROUND MIDDAY.

INLAND WINDS...THE MESO LOW OVER THE NE OLYMPICS HAS BEEN SLOW TO
FORM. WINDS HAVE INCREASED BUT HAVENT EVEN REACHED ADVISORY
CRITERIA YET. THE HIGH WIND WARNING FOR THE EVERETT-ADMIRALTY INLET
AREA DOESNT LOOK GOOD AT THIS POINT...AND NEITHER DOES THE WIND
ADVISORY FOR PUGET SOUND SOUTHWARD. NAM12 SHOWS A PEAK IN THE
GRADIENT AROUND THE MESO LOW ABOUT 15Z SO PARTS OF THE AREA MAY
STILL REACH ADVISORY LEVELS. WITH THE WARNINGS/ADVISORIES ALREADY UP
IT WOULD BE FOOLISH TO DROP THEM BEFORE THE PEAK...SO WILL LET
THINGS RIDE. DAY SHIFT WILL PROBABLY HAVE TO DROP THEM LATER THIS
MORNING.

ACARS DATA SHOWS WINDS ALOFT SCREAMING...85 KT AT 850 MB. NOT MUCH
WIND DATA FOR THE MOUNTAINS BUT WITH WINDS ALOFT THAT STRONG...HIGH
WINDS ARE STILL A GOOD BET.

SNOW IN THE PASSES...ACARS DATA ALSO SHOWS THE FREEZING LEVEL UP TO
8000 FEET...SO HEAVY RAIN IS FALLING OVER MOST OF THE CASCADES.
HOWEVER THE PASSES STILL HAVE EAST WINDS...NEAR OR SUB-FREEZING
TEMPERATURES...AND CONTINUING HEAVY PRECIP. ROAD REPORTS SHOW
SNOQUALMIE HAS SWITCHED TO RAIN...BUT IT IS STILL SNOWING HARD AT
STEVENS. WILL EXTEND THE WINTER STORM WARNING UNTIL 4 PM THIS
AFTERNOON JUST TO BE SAFE. STEVENS MAY SWITCH TO RAIN BEFORE
THEN...BUT THEN AGAIN MAYBE NOT. STRONG WINDS ALSO CONTRIBUTE TO THE
WINTER STORM CRITERIA.

MODELS SHOW THE MAIN FRONT PASSING THE COAST AROUND 00Z. POPS REMAIN
HIGH TONIGHT THOUGH. THE HIGHEST QPF SHOULD CONTINUE OVER THE NORTH
INTERIOR UNTIL THE UPPER LEVEL TROUGH AND MAIN SURFACE LOW MOVE EAST
OF THE AREA MIDDAY TUESDAY. MUCH CALMER WEST FLOW WITH JUST SHOWERS
AROUND THE AREA TUESDAY NIGHT/WEDNESDAY. KAM

.LONG TERM...GFS SHOWS AN UPPER LEVEL RIDGE BUILDING W OF B.C.
WEDNESDAY...AND SHOWS IT STRONG ENOUGH BY THURSDAY FOR DRY NW FLOW
TO DEVELOP OVER W WA. MAY BE BE POSSIBLE TO DROP THE SHOWERS AND GO
WITH A DRY FORECAST AT LEAST FRIDAY AND SATURDAY. WILL LEAVE THAT
FOR THE DAY SHIFT. KAM

&&

.HYDRO...HUGE PRECIPITATION AMOUNTS EXPECTED IN THE MOUNTAINS
THROUGH TUESDAY MORNING. ACARS SOUNDINGS SHOW THE FREEZING LEVEL
OVER KSEA HAS GONE UP RAPIDLY IN THE LAST COUPLE OF HOURS TO NEAR
9000 FEET. SOUTHWEST WINDS IN THE 850-700MB LAYER RANGE FROM 80-100
KNOTS. THESE WINDS ARE NOT FORECAST TO DIMINISH UNTIL AFTER 21Z.
HEAVIEST PRECIPITATION IN THE NEXT 12 HOURS BUT MOIST WARM
SOUTHWESTERLY FLOW ALOFT CONTINUING THROUGH TUESDAY KEEPING THE
PRECIPITATION GOING ESPECIALLY IN THE MOUNTAINS. WYNOOCHEE DAM HAS
RECEIVED 2.50 INCHES OF RAIN BETWEEN 06Z-10Z. UPDATED QPF FOR OVER 6
INCHES OF RAIN IN THE OLYMPICS FOR THE 30 HOURS AND ANYWHERE FROM 4
TO 6 INCHES IN THE CASCADES. WITH THIS AMOUNT OF PRECIPITATION ALL
MAJOR STEM RIVERS IN WESTERN WASHINGTON HAVE THE POTENTIAL TO FLOOD
WITH MAJOR FLOODING POSSIBLE ON RIVERS FLOWING OFF THE OLYMPICS.
HEAVY PRECIPITATION IN THE LOWLANDS THROUGH THIS AFTERNOON AS WELL.
WILL ADD AN URBAN AND SMALL STREAM FLOOD WARNING TO THE MIX AS WELL
THIS MORNING. FELTON

&&

.AVALANCHE...EXISTING UNSTABLE SNOWPACK STRUCTURE AND INCREASING
LOADS DUE TO STRONG WINDS...VERY HEAVY SNOW THEN RAIN...AND WARMING
TREND FULLY EXPECTED TO CAUSE THE AVALANCHE CYCLE TO CONTINUE TODAY.
BACK COUNTRY TRAVEL IN AVALANCHE TERRAIN NOT RECOMMENDED TODAY.
PLEASE SEE WWW.NWAC.US FOR DETAILS. FERBER

&&

.AVIATION...ACARS SOUNDING INDICATE STRONG SLY WINDS OF 100+ KNOTS
AT 10K FT...50 KT AT 5K FT...AND 40 KT AT 3K FT.  THIS WILL LIKELY
CONTINUE THROUGH 21Z...BEFORE EASING.

A MIX OF MVFR AND IFR CONDITIONS WILL PREVAIL TODAY MON WITH MORE OR
LESS CONTINUOUS RAIN...HEAVY AT TIMES.

AT KSEA...WINDS WILL LIKELY NOT INCREASE AT THE SURFACE AS MUCH AS
WAS PREVIOUSLY EXPECTED. EXPECT S/SE WIND 10 TO 15 KT. STRONG WINDS
ALOFT POSSIBLY CREATING COMPRESSION ISSUES.

MERCER

&&

.MARINE...COASTAL AND BUOY OBSERVATIONS ARE INDICATING GUSTS TO 75
KT THIS MORNING. A HURRICANE FORCE WIND WARNING IS NOW IN EFFECT FOR
THE COASTAL WATERS TODAY.  STRONGEST WINDS WILL EASE SOMEWHAT LATER
IN THE MORNING BUT REMAIN QUITE STRONG. GALE WARNINGS WILL BE IN
EFFECT FOR ALL OTHER WATERS...ALTHOUGH IT IS SOMEWHAT UNCERTAIN THAT
THIS WILL MATERIALIZE. IN ADDITION...COMBINED SEAS WILL BUILD CLOSE
TO 40 FT WITH SEVERE BAR CONDITIONS...HIGH SURF...AND POSSIBLE
COASTAL FLOODING.

MERCER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.HIGH WIND WARNING THROUGH 4 PM FOR THE CENTRAL AND NORTH
 COAST...EASTERN AND WESTERN STRAIT AREA...ADMIRALTY INLET AREA...
 HOOD CANAL AREA...EVERETT AND VICINITY...LOWER CHEHALIS VALLEY AREA.
.HIGH WIND WATCH THROUGH 4 PM CASCADES AND OLYMPICS.
.WIND ADVISORY ALL OTHER LOWLAND ZONES.
.FLOOD WATCH MOST OF WESTERN WASHINGTON.
.WINTER STORM WARNING FOR THE CASCADE PASSES.
.COASTAL FLOOD WATCH TODAY FOR THE NORTH COAST.
.COASTAL FLOOD WARNING FOR THE CENTRAL COAST.
.HIGH SURF WARNING TODAY FOR THE COAST.
.HURRICANE FORCE WIND WARNING COASTAL WATERS TODAY.
.STORM WARNING WEST ENTRANCE STRAIT OF JUAN DE FUCA.
.GALE WARNING ALL REMAINING WATERS TODAY.
.SMALL CRAFT ADVISORY ROUGH GRAYS HARBOR BAR.

WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Dec 3, 5:48 AM PST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
548 AM PST MON DEC 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     NON-TSTM WND GST 1 NE FORKS              47.96N 124.38W
12/03/2007  M58 MPH          CLALLAM            WA   TRAINED SPOTTER

            58 MPH WIND GUST AT FORKS

0500 AM     NON-TSTM WND GST 7 WNW CLALLAM BAY       48.29N 124.41W
12/03/2007  E90 MPH          CLALLAM            WA   TRAINED SPOTTER

            ESTIMATED SUSTAINED SOUTH WIND 60 MPH WITH GUSTS TO 90
            MPH. SPOTTER HAS ANEMOMETER BUT TOO DANGEROUS TO WALK TO
            BUILDING WHERE EQUIPMENT IS.

0500 AM     HEAVY RAIN       8 NNW SKOKOMISH         47.44N 123.21W
12/03/2007  E4.50 INCH       MASON              WA   TRAINED SPOTTER

            4.5 PLUS INCHES OF RAIN IN 9 HOURS ENDING 5 AM. RAIN
            GAUGE WAS OVERFLOWING THUS REPORT IS ESTIMATED. TRUE
            AMOUNT IS HIGHER.

0528 AM     NON-TSTM WND GST 1 N ABERDEEN            46.98N 123.83W
12/03/2007  M62 MPH          GRAYS HARBOR       WA   TRAINED SPOTTER

            WIND GUST 62 MPH.

&&
Special weather statement, Dec 3, 9:13 AM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
913 AM PST MON DEC 3 2007

WAZ001-503>519-031915-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
913 AM PST MON DEC 3 2007

...HEAVY RAINFALL WILL GIVE A RISK FOR LANDSLIDES TO WESTERN
WASHINGTON THROUGH TONIGHT...

HEAVY RAINS OF 3 TO 6 INCHES OVER THE PAST 24 HOURS HAVE SATURATED
SOILS AROUND WESTERN WASHINGTON. HEAVY RAINFALL RATES OF 0.25 TO
TO 0.50 INCHES PER HOUR WILL CONTINUE THROUGH THE MID AFTERNOON
HOURS. THIS WILL PUT EXTRA PRESSURE ON SOIL STABILITY.

INDICES DEVELOPED BY THE U.S.G.S. SHOW THAT LANDSLIDES ARE POSSIBLE
DURING INTENSE RAINFALL OR WHEN RAINFALL AMOUNTS EXCEED ONE INCH IN
24 HOURS. OBSERVED RAINFALLS HAVE ALREADY EXCEEDED THAT AMOUNT
TODAY...INCLUDING THE SEATTLE AREA.

WHILE THE U.S.G.S. RAINFALL THRESHOLDS APPLY TO THE SEATTLE AREA OF
PUGET SOUND...MOST OF THE LOWLANDS OF WESTERN WASHINGTON ARE
SUSCEPTIBLE TO LANDSLIDES DUE TO WET SOILS. AREAS MOST SUSCEPTIBLE
TO LANDSLIDES UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND
OTHER STEEP HILLSIDES. FOR MORE INFORMATION ABOUT CURRENT
CONDITIONS...SEE THE FOLLOWING INTERNET WEB PAGES:

HTTP://WWW.WRH.NOAA.GOV/SEW  (FOR WEATHER FORECASTS ALL LOWER CASE)
HTTP://LANDSLIDES.USGS.GOV/MONITORING/SEATTLE/RTD/PLOT.PHP (ALL
LOWER CASE)

COLMAN/ALBRECHT
WEATHER.GOV/SEATTLE
Special weather statement, Dec 3, 9:15 AM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
915 AM PST MON DEC 3 2007

WAZ001-503>519-040600-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
915 AM PST MON DEC 3 2007

...HEAVY RAINFALL WILL GIVE A RISK FOR LANDSLIDES TO WESTERN
WASHINGTON THROUGH TONIGHT...

HEAVY RAINS OF 3 TO 6 INCHES OVER THE PAST 24 HOURS HAVE SATURATED
SOILS AROUND WESTERN WASHINGTON. HEAVY RAINFALL RATES OF 0.25 TO
TO 0.50 INCHES PER HOUR WILL CONTINUE THROUGH THE MID AFTERNOON
HOURS. THIS WILL PUT EXTRA PRESSURE ON SOIL STABILITY.

INDICES DEVELOPED BY THE U.S.G.S. SHOW THAT LANDSLIDES ARE POSSIBLE
DURING INTENSE RAINFALL OR WHEN RAINFALL AMOUNTS EXCEED ONE INCH IN
24 HOURS. OBSERVED RAINFALLS HAVE ALREADY EXCEEDED THAT AMOUNT
TODAY...INCLUDING THE SEATTLE AREA.

WHILE THE U.S.G.S. RAINFALL THRESHOLDS APPLY TO THE SEATTLE AREA OF
PUGET SOUND...MOST OF THE LOWLANDS OF WESTERN WASHINGTON ARE
SUSCEPTIBLE TO LANDSLIDES DUE TO WET SOILS. AREAS MOST SUSCEPTIBLE
TO LANDSLIDES UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND
OTHER STEEP HILLSIDES. FOR MORE INFORMATION ABOUT CURRENT
CONDITIONS...SEE THE FOLLOWING INTERNET WEB PAGES:

HTTP://WWW.WRH.NOAA.GOV/SEW  (FOR WEATHER FORECASTS ALL LOWER CASE)
HTTP://LANDSLIDES.USGS.GOV/MONITORING/SEATTLE/RTD/PLOT.PHP (ALL
LOWER CASE)

COLMAN/ALBRECHT

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 4:28 PM PSTRiver Flood WarningSEWMason3 days
Dec 2, 9:08 PM PSTRiver Flood WarningSEWClallam42 hr
Dec 2, 9:08 PM PSTRiver Flood WarningSEWClallam42 hr
Dec 2, 9:08 PM PSTRiver Flood WarningSEWClallam31 hr
Dec 2, 9:08 PM PSTRiver Flood WarningSEWGrays Harbor42 hr
Dec 2, 9:08 PM PSTRiver Flood WarningSEWThurston47 hr
Dec 2, 9:08 PM PSTRiver Flood WarningSEWLewis3 days
Dec 2, 9:08 PM PSTRiver Flood WarningSEWThurston4 days
Dec 3, 4:09 AM PSTCoastal Flood WarningSEW16 hr
Dec 3, 4:38 AM PSTRiver Flood WarningSEWPierce24 hr
Dec 3, 4:38 AM PSTRiver Flood WarningSEWGrays Harbor4 days
Dec 3, 4:53 AM PSTWinter Storm WarningSEW5 hr
Dec 3, 4:58 AM PSTAreal Flood WarningSEWClallam, Grays Harbor, Jefferson, King, Kitsap, Lewis and 6 more12 hr
Dec 3, 6:28 AM PSTAreal Flood WarningSEWClallam, Grays Harbor, Jefferson, King, Kitsap, Lewis and 6 more12 hr
Dec 3, 9:08 AM PSTRiver Flood WarningSEWLewis, Thurston13 hr
Dec 3, 9:08 AM PSTRiver Flood WarningSEWLewis13 hr
Dec 3, 9:20 AM PSTAreal Flood WarningSEWKing, Lewis, Pierce, Skagit, Snohomish, Whatcom6 hr
Dec 3, 10:16 AM PSTRiver Flood WarningSEWWhatcom13 hr
Dec 3, 10:16 AM PSTRiver Flood WarningSEWWhatcom18 hr
Dec 3, 10:16 AM PSTRiver Flood WarningSEWWhatcom13 hr
Dec 3, 10:16 AM PSTRiver Flood WarningSEWSkagit42 hr
Dec 3, 10:16 AM PSTRiver Flood WarningSEWSnohomish13 hr
Dec 3, 10:16 AM PSTRiver Flood WarningSEWSnohomish18 hr
Dec 3, 10:16 AM PSTRiver Flood WarningSEWSnohomish18 hr
Dec 3, 10:43 AM PSTRiver Flood WarningSEWKing26 hr
Dec 3, 10:43 AM PSTRiver Flood WarningSEWKing58 hr
Dec 3, 11:08 AM PSTRiver Flood WarningSEWSnohomish33 hr
Dec 3, 1:00 PM PSTRiver Flood WarningSEWSnohomish40 hr
Dec 3, 1:00 PM PSTRiver Flood WarningSEWSnohomish50 hr
Dec 3, 1:10 PM PSTRiver Flood WarningSEWLewis16 hr
Dec 3, 2:31 PM PSTRiver Flood WarningSEWSkagit40 hr
Dec 3, 3:24 PM PSTAreal Flood WarningSEWClallam, Grays Harbor, Jefferson, King, Kitsap, Lewis and 6 more12 hr

Nearby

River Flood Warnings in Washington, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.